Hail, Greenbrier
- When
- May 12, 1:49 PM EST
- Where
- Greenbrier County, Rupert
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.950, -80.680
Northwesterly flow aloft continued the pattern of storminess over the mountains as disturbances dropped southeast along the periphery of the upper ridge. Storms developed in the early afternoon and dropped mainly hail across several counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Northwesterly flow aloft continued the pattern of storminess over the mountains as disturbances dropped southeast along the periphery of the upper ridge. Storms developed in the early afternoon and dropped mainly hail across several counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 9:18 AM EST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1018 AM EDT THU MAY 12 2011 .SYNOPSIS... THE FRONTAL BOUNDARY THAT HAS BEEN SITUATED ACROSS THE OHIO VALLEY AND CENTRAL APPALACHIANS THE PAST FEW DAYS WILL SLIDE EAST TONIGHT AS A WARM FRONT...STALLING ACROSS THE BLUE RIDGE INTO FRIDAY. A STRONG LOW PRESSURE SYSTEM WORKS INTO THE AREA THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... RADAR INDICATES A FEW PULSE THUNDERSTORMS HAVE DEVELOPED JUST TO THE NORTH OF GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA THIS MORNING. WHILE MOVEMENT OF THESE STORMS IS SLOW...STILL WARRANTS INCREASING RAIN CHANCES ACROSS THE NORTHERN TIER OF COUNTIES IN OUR FORECAST REGION. THE OTHER MAIN ADJUSTMENT TO THE MORNING FORECAST PACKAGE WAS TO ADJUST THE HOURLY TEMPERATURE CURVE. LOW CLOUD COVER ACROSS THE REGION WILL LIMIT HEATING UNTIL WELL INTO THE AFTERNOON. EXPECT THAT AS CLOUDS BREAK UP AFTER AROUND 2 PM...HEATING WILL INCREASE SIGNIFICANTLY TOWARD OUR DAYTIME HIGHS. .PREVIOUS DISCUSSION... MADE SOME MINOR MODIFICATIONS TO THE FORECAST THIS MORNING AS HAD SOME SHOWERS AND ISOLATED TSRA ACROSS SE WV INTO THE NRV FADING OUT AS THEY MOVE EAST OF THE BLUE RIDGE. LATEST MODELS SUGGEST POTENTIAL EWD SHIFT IN PRECIP/CONVECTION THIS AFTN...BUT WILL LEAVE IT HIGHEST TOWARD THE WEST AND WAIT FOR BETTER TRENDS IN RADAR UPSTREAM FOR ANY ADJUSTMENTS. .PREVIOUS DISCUSSION... FRONTAL BOUNDARY HAS BEEN STATIONARY ACROSS SRN OHIO SOUTH INTO NW NC THIS MORNING. PWATS REMAIN HIGH...ALMOST 200 PERCENT OF NORMAL WITH A HUMID AIRMASS IN PLACE. A FEW SHOWERS/ISOLATE THUNDER POPPING UP ACROSS THE MTN EMPIRE THIS MORNING WITH MAIN CONVECTIVE INITIATION REMAINING FURTHER NW INTO OHIO AND MICHIGAN. MODELS IN AGREEMENT ON DEVELOPING ISOLATED TO SCT SHRA/TSRA FROM WV SE INTO NRN NC THIS MORNING ON THE NE PERIPHERY OF THE UPPER RIDGE. AIRMASS IS STABLE ACROSS THE ERN HALF OF THE CWA WITH HIGH PRESSURE SITUATED FROM THE MID ATLANTIC COAST SOUTH INTO ERN NC. THE THREAT OF STORMS LATER TODAY WILL BE ALONG THE THETA-E SFC RIDGE WITH THE FRONTAL BOUNDARY SLOWLY EDGING EWD THIS EVENING. WEAK UPPER VORT MOVING ACROSS THE NRN EDGE OF THE 5H RIDGE MAY SLIDE SE INTO NRN VA/WV LATE THIS AFTN TO ENHANCE POTENTIAL FOR MORE ORGANIZED CONVECTION AS OPPOSED TO PULSE/MULTICELL AS EXPERIENCED WEDNESDAY. ATTM...SPC HIGHLIGHTS THIS THREAT OVER THE ERN OHIO VALLEY INTO THE CENTRAL APPS. WILL HIGHLIGHT WRN PORTIONS OF OUR CWA FOR SLIGHT RISK OF SVR TSRA FOR LATE THIS AFTN AND EVENING. WILL GO WITH HIGH CHANCE TO LOW LIKELY POPS ACROSS THE FAR WRN CWA THIS AFTN INTO THE EVENING...WITH LOWER POPS IN THE SE. OTHERWISE...CLOUD COVER/FOG THIS MORNING WILL BE SLOW TO ERODE...LEADING TO ANOTHER MILD BUT SOMEWHAT HUMID DAY FOR MID MAY. LOOKING AT HIGHS IN THE 70S AGAIN...WITH LIMITED SUNSHINE. TONIGHT...THE SHORTWAVE PASSES BY TO THE NE/EAST WITH CONVECTIVE THREAT SLIDING SOUTH AND EAST. WILL CONTINUE TO KEEP LOWER POPS IN THE 20-30 RANGE IN OVERNIGHT GIVEN SW FLOW AND FRONTAL BOUNDARY SLIDING EAST. ATTM...THE CLOUD COVER IN THE WEST WILL BE LESS OVERNIGHT THAN THE PREVIOUS AS SFC FLOW STEERS MORE SOUTH COMPARED TO THE LIGHT SE FLOW THIS MORNING. HOWEVER...THE PIEDMONT AND FOOTHILLS COULD AGAINS SEE LOWER CLOUDS AND FOG LATE TONIGHT. LOWS REMAIN MILD WITH UPPER 50S TO LOWER 60S. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... EXPECT AN ACTIVE FORECAST PERIOD WITH AT LEAST CHANCE POPS OF SHOWERS AND STORMS FOR THE DURATION...WITH MANY PARTS OF THE AREA ALREADY EXPECTING LIKELY POPS DURING SOME OF THE PERIOD. THE ACTIVITY WILL COME FROM THE INFLUENCE OF AN SLOW MOVING UPPER LOW THAT WILL BE APPROACHING THE AREA FRIDAY INTO SATURDAY AS AN UPPER RIDGE SHIFTS TO OUR EAST. ABUNDANT MOISTURE WILL HAVE A FETCH OFF THE WESTERN GULF OF MEXICO INTO OUR REGION. UPPER LEVEL DYNAMICS IN ADVANCE OF THE LOW WILL HELP ALLOW FOR THE SHOWER AND THUNDERSTORM DEVELOPMENT. BY SATURDAY NIGHT...THE ASSOCIATED SURFACE LOW AND OCCLUDED FRONT...WARM FRONT AND COLD FRONT TRIPLE POINT IS PROGGED TO PROGRESS ACROSS THE REGION. THIS WILL ALLOW FOR VERY GOOD COVERAGE OF PRECIPITATION LATE SATURDAY NIGHT INTO EARLY SUNDAY. BY SUNDAY AFTERNOON...THE SURFACE FEATURES WILL HAVE SHIFTED TO OUR EAST...BUT THE MAIN UPPER LOW WILL STILL BE OVERHEAD. ANTICIPATING STEEP LAPSE RATE SHOWERS THROUGH THE DAY...WITH A GENERAL TREND TOWARDS LOWER PRECIPITATION CHANCES BY THE AFTERNOON. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S REGION WIDE. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... THE SKIES CLEARED OUT AT TIMES EARLY THIS MORNING IN BLF ALLOWING FOG TO DROP VSBYS DOWN TO BELOW 1SM AT TIMES. THE WRN EDGE OF THE LOWER CLOUDS CONTINUES TO HUG THE BLF AREA BUT BY LATE MORNING THINK BLF WILL BE VFR. FOR THE REST OF THE AREA...LOOKING AT IFR TO MVFR CONDITIONS IMPROVING TO LOW END VFR BY EARLY AFTN. STILL LOOKING AT TOWERING CU STARTING TO DEVELOP THIS AFTN AND/OR MOVING IN FROM THE WV MTNS/VA HIGHLANDS. MODELS HAVE SHIFTED THE PRECIP POTENTIAL FURTHER EAST BUT NOT BY MUCH...SO WILL STILL MAINTAIN CB FROM ROANOKE WEST LATE THIS AFTN INTO THE EVENING WITH VCSH AT LWB/BLF/BCB AFTER 21Z. AS WITH ANY THUNDERSTORM THAT AFFECTS THE AIRPORT IT SHOULD BE LIMITED TO UNDER AN HOUR BUT WILL BRING VSBYS DOWN IN HEAVIER RAINS. TONIGHT...THE PROGRESSION OF THE WARM FRONT TO THE BLUE RIDGE WILL CAUSE LOWER CIGS/VSBYS TO OCCUR FROM ROANOKE EAST...BUT THINK FROM BLACKSBURG WEST...THE MAIN THREAT WILL BE FOG...AND COULD BE DENSE AFTER MIDNIGHT AS SKIES CLEAR BEHIND THE WARM FRONT. EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION...ALTHOUGH CHANCES FURTHER EAST WILL BE HIGHER FOR PRECIP. THIS WEEKEND HOWEVER AS AN UPPER LEVEL LOW APPROACHES OUR REGION... WHICH WILL INCREASE OUR CHANCE FOR SHOWERS AND THUNDERSTORMS INTO THE BEGINNING OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF/WP NEAR TERM...NF/WP SHORT TERM...DS LONG TERM...KM AVIATION...NF/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 414 AM EDT THU MAY 12 2011 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-130815- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 414 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON INTO THE EVENING COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...TORRENTIAL DOWNPOURS COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-130815- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 414 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 AM EDT THU MAY 12 2011
WVZ045-121645-
GREENBRIER WV-
1153 AM EDT THU MAY 12 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENBRIER COUNTY...
AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF RICHWOOD...MOVING SOUTHEAST AT 15 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LEONARD AROUND NOON...BEARTOWN STATE PARK
AROUND 1230 PM AND NEOLA AROUND 1245 PM.
LAT...LON 3822 8035 3811 8035 3805 8026 3804 8016
3806 8011 3807 8001 3805 7997 3803 7997
3784 8020 3812 8066 3826 8046PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL SW CLIFTON FORGE CITY 37.82N 79.83W
05/12/2011 E0.50 INCH ALLEGHANY VA PUBLIC
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT THU MAY 12 2011
VAZ019-023-024-121930-
ALLEGHANY VA-BOTETOURT VA-ROCKBRIDGE VA-
223 PM EDT THU MAY 12 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT AND
ROCKBRIDGE COUNTIES...
AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
COVINGTON CITY...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR COVINGTON CITY AROUND 235 PM...HOLLINS...AND
HOLLINS AROUND 240 PM...CLIFTON FORGE CITY AROUND 250 PM...IRON GATE
AROUND 300 PM...GLEN WILTON AROUND 305 PM AND GALA AROUND 315 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3795 7995 3794 7992 3789 7988 3789 7983
3770 7950 3750 7973 3785 8016 3795 8005
3794 8003 3796 8001
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM HAIL CLIFTON FORGE CITY 37.82N 79.83W
05/12/2011 E1.00 INCH ALLEGHANY VA LAW ENFORCEMENT
REPORTS OF QUARTER SIZE HAIL THROUGHOUT THE CITY
&&
PWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU MAY 12 2011
VAZ018-WVZ043>045-121930-
CRAIG VA-GREENBRIER WV-MONROE WV-SUMMERS WV-
235 PM EDT THU MAY 12 2011
...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GREENBRIER...MONROE AND
SUMMERS COUNTIES...
AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALDERSON...
MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WOLFCREEK AROUND 240 PM...RONCEVERTE AROUND
255 PM...ORGAN CAVE AROUND 300 PM...PICKAWAY...AND ORGAN CAVE AROUND
305 PM...UNION AROUND 310 PM...HOLLYWOOD AND AND LAUREL BRANCH AROUND
315 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3767 8028 3765 8027 3764 8024 3762 8020
3761 8018 3759 8014 3738 8034 3769 8079
3780 8054
KKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 243 PM EDT THU MAY 12 2011 VAZ034-044-045-058-121945- BEDFORD VA-CAMPBELL VA-HALIFAX VA-PITTSYLVANIA VA- 243 PM EDT THU MAY 12 2011 ...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL...HALIFAX AND PITTSYLVANIA COUNTIES... AT 240 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF HUDDLESTON...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR EVINGTON AROUND 300 PM...LEESVILLE AROUND 305 PM...ALTAVISTA AROUND 320 PM...HURT AROUND 325 PM AND HODGES AROUND 335 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3704 7899 3685 7923 3720 7965 3738 7949 KK
The Charleston,WV radar (KRLX), 100 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
5 hail, 1 lightning. Local standard time, as filed.
Lightning struck a tree which fell onto the roof of a house.
Quarter-size hail reported on Minnie Dunn Road.
Hail fell near Forest Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304465, 304467, 304468, 304469, 304470, 304471.